Florida, 2008

Damaging Wind in Florida, June 3, 2008

June 3, 2008 · NWS JAX · 1 event in 1 county or zone

A long wave upper level trough was over the western Atlantic and a weak surface trough lingered over the area. Storms fired in a highly unstable environment in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A long wave upper level trough was over the western Atlantic and a weak surface trough lingered over the area. Storms fired in a highly unstable environment in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 3, 1:29 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 3, 1:29 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT TUE JUN 3 2008

.SHORT TERM...
500 MB HEIGHTS WILL BE ON THE RISE TONIGHT AS 590DM HIGH OVER
SOUTH TEXAS SHIFTS EAST. STUBBORN SURFACE TROUGH WILL FINALLY
BREAK DOWN TONIGHT AS SURFACE RIDGING BUILDS OVER THE AREA.
SUBSIDENCE INVERSION TONIGHT SHOULD CAP OFF THUNDERSTORM
DEVELOPMENT...BUT MAY SEE A FEW STORMS LEFTOVER FROM TODAYS
ACTIVITY LINGER INTO THE EARLY EVENING. ALL PRECIPITATION IS
EXPECTED TO COME TO AN END BY MID-EVENING.

HOT DAY EXPECTED ON WEDNESDAY. GUIDANCE ENVELOPE IS CLOSELY
CLUSTERED IN AGREEMENT SO HAVE BUMPED TEMPS UP BY A DEGREE OR TWO
ACROSS THE BOARD. SUBSIDENCE...INCREASING THICKNESS VALUES...AND
PLENTY OF SUN TO SUPPORT TEMPS SOLIDLY IN THE MID 90S AWAY FROM
THE BEACHES. MAX DIURNAL INSTABILITY COULD APPROACH 2000 J/KG.
UPPER SUPPORT WILL BE VIRTUALLY NIL AND MOISTURE PROFILES ARE NOT
EXPECTED TO BE VERY CONDUCIVE...SO ANY THUNDERSTORM ACTIVITY
SHOULD REMAIN QUITE LIMITED. WILL KEEP SLIGHT CHANCE GOING TO
ACCOUNT FOR POSSIBLE DEVELOPMENT ALONG SEABREEZES LATE IN THE DAY.
THE NAM IS TRYING TO PICK UP ON A WEAK UPPER IMPULSE MOVING WEST
ACROSS NORTHEAST FLORIDA WEDNESDAY EVENING...SUPPORTIVE OF
INCREASED THUNDERSTORM ACTIVITY. NOT READY TO JUMP ON THAT IDEA
JUST YET...SO WILL CONTINUE WITH ONLY SLIGHT CHANCE POPS DURING
THE EVENING FOR NOW.

ANOTHER HOT ONE ON THURSDAY WITH TEMPS AGAIN EXPECTED TO TOP OUT
IN THE MID 90S UNDER HIGH PRESSURE INFLUENCES AND SOUTHERLY FLOW.
MOST OF THE AREA WILL STAY DRY TO END THE WORK WEEK BUT AN
ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT DURING PEAK
HEATING AND SEABREEZE INTERACTIONS.

.LONG TERM...
MEDIUM RANGE MODEL SUITE NOW POINTING TOWARD THE POSSIBILITY OF
LONGWAVE RIDGE OVER THE EAST COAST HOLDING THROUGH THE BEGINNING
OF NEXT WEEK. THE OPERATIONAL GFS ATTEMPTS TO MOVE AN UPPER LOW
WEST ACROSS FLORIDA AND INTO THE GULF THIS WEEKEND BUT THE
ENSEMBLE MEAN AND ECMWF DO NOT SUPPORT THIS SOLUTION. GIVEN
THIS...HAVE DECIDED TO REMOVE SLIGHT POPS AND KEEP THINGS DRY
FRIDAY NIGHT THROUGH SATURDAY NIGHT. IF THE RIDGE REMAINS MORE
DOMINANT OVER OUR FORECAST AREA...WE WILL LIKELY REMAIN DRY ON
SUNDAY AS WELL...BUT FOR NOW WILL HOLD ONTO SLIGHT POPS.

MONDAY AND TUESDAY WILL AGAIN DEPEND ON WHETHER UPPER LOW MOVES
INTO THE GULF. THIS WOULD DRAW TROPICAL MOISTURE INTO THE FORECAST
AREA AND BRING AN INCREASE IN SHOWER ACTIVITY. GIVEN UNCERTAINTY
IN DAYS 6 AND 7...WILL LEAVE FORECAST ALONE AND CONTINUE WITH LOW
POPS.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO DOMINATE THIS FORECAST
CYCLE. DIURNAL CONVECTION IS ONGOING AND WILL LIKELY CONTINUE TO
IMPACT COASTAL TAF SITES THROUGH 23Z...POSSIBLY LONGER AT INLAND
SITE KGNV AS SEA-BREEZES WILL LIKELY COLLIDE WELL INLAND. LIGHT FLOW
REGIME OVERNIGHT WILL PROMOTE AREAS OF FOG DEVELOPMENT...AND HAVE
MAINTAINED TEMPO MVFR VSBYS FROM 09Z-13Z.

&&

.MARINE...NO HEADLINES. HIGH PRESSURE RIDGE WILL LIFT SLOWLY NORTH
OVER THE AREA INTO THE WEEKEND....WITH A PREVAILING EASTERLY FLOW
ESTABLISHING BY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  94  70  94 /  30  20  10  20
SSI  74  87  75  88 /  20  20  10  10
JAX  71  92  71  90 /  20  20  10  10
SGJ  72  88  74  88 /  20  20  10  10
GNV  69  93  70  93 /  20  20  20  20
OCF  70  92  70  93 /  20  30  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZAPPE/KEEGAN
Hazardous weather outlook, Jun 3, 3:57 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 AM EDT TUE JUN 3 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-040852-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
457 AM EDT TUE JUN 3 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EARLY THIS EVENING. THE BEST RAIN CHANCES WILL BE
ACROSS INLAND COUNTIES. SOME OF THESE THUNDERSTORMS WILL PRODUCE
STRONG GUSTY WINDS...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
WEAK STORM MOTION TO THE SOUTH AT LESS THAN 10 MPH WILL LIKELY
RESULT IN HEAVY RAINFALL AMOUNTS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND THE REST OF THE
WEEK WITH THE BEST RAIN CHANCES EXPECTED ACROSS NORTHEAST FLORIDA
DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ASKED TO SELF ACTIVATE IN THEIR AREA IF WARNINGS ARE ISSUED THIS
AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Jun 3, 2:41 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT TUE JUN 3 2008

FLZ033-032030-
ST. JOHNS-
341 PM EDT TUE JUN 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ST. JOHNS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM
EDT...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SPUDS...OR 3 MILES NORTHEAST OF
HASTINGS...MOVING EAST AT 9 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND SPUDS...HASTINGS AND ELKTON THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Jun 3, 3:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT TUE JUN 3 2008

GAZ165-166-032045-
COASTAL CAMDEN-INLAND CAMDEN-
404 PM EDT TUE JUN 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CAMDEN
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM
EDT...

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF KINGSLAND...MOVING EAST
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
KINGSLAND AND HARRIETTS BLUFF THROUGH 445 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Jun 3, 3:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT TUE JUN 3 2008

FLZ032-032045-
CLAY-
406 PM EDT TUE JUN 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CLAY
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM
EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF GREEN COVE SPRINGS...OR
9 MILES SOUTHWEST OF FRUIT COVE...MOVING NORTHEAST AT 8 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PENNEY FARMS AND
GREEN COVE SPRINGS THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Jun 3, 3:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT TUE JUN 3 2008

GAZ162-032115-
ECHOLS-
430 PM EDT TUE JUN 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ECHOLS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
515 PM EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF NEEDMORE...OR 8 MILES
SOUTHWEST OF FARGO...MOVING EAST AT 8 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS AROUND NEEDMORE THROUGH 515 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Jun 3, 3:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT TUE JUN 3 2008

FLZ024-025-032130-
DUVAL-NASSAU-
445 PM EDT TUE JUN 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL NASSAU AND
NORTHWESTERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 530 PM EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF RATLIFF...OR 5 MILES
WEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING SOUTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RATLIFF...
CALLAHAN...JACKSONVILLE INTERNATIONAL AIRPORT...TALLYRAND...SAN
MARCO...RIVERSIDE...OCEANWAY...NORMANDY AND DOWNTOWN JACKSONVILLE
THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 3, 3:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
453 PM EDT TUE JUN 3 2008

FLZ032-037-032145-
CLAY-PUTNAM-
453 PM EDT TUE JUN 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CLAY AND
NORTHERN PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 545 PM EDT...

AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PUTNAM COUNTY...OR 15 MILES
NORTHWEST OF PALATKA...MOVING NORTH AT 6 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS NEAR SUN GARDEN THROUGH 545 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER

The radar

The Jacksonville radar (KJAX), 45 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 3, 4:30 PM EST
Where
Clay County, 0.91 mi SW of Doctors Inlet
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.090, -81.780

Large limbs and power lines were blown down along Treasure Point Road and Doctors Lake Drive. Lightning struck a few power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98514.